Any Mycophenalate experience anyone?

Spoken to my rheumy nurse as I was having a bad flare. I started Myco about six weeks ago and had upped the dose to 1g twice a day. I have had no side effects but she thinks it could be the cause of the flare and told me to stop taking it for 2 weeks. Will they then re-introduce it or will that be the end as a line of treatment ? What happens then?

4 Replies

  • Hello DaleDiva

    I am not an expert on medication but this is my personal experience. I know we all tolerate medications differently.

    I have been on Mycophenolate for 11 years and have never been informed that it has caused a flare. However, I know mycophenolate can cause side effects including anaemia, low white blood cell count, makes one prone to infections and also causes constipation and diarrhoea. On the positive I have tolerated Myco very well and it has literally saved my life.

    The side effects I have had regularly from Myco is a low white blood cell count. During periods when I have had a low white blood cell count, the Myco is reduced and steriods increased or I have a steriod infusion. I have been fine after.

    It seems your flare is quite severe and it is best to take the advice of your nurse and stop the Myco as it is a very powerful medication. It might have made you became prone to infection or inflammation and that could be a reason why you have been stopped Myco for a while.

    Were you being monitored regularly when you were on Myco? You need to have monthly blood tests . Ask your nurse further details into why the Myco has been stopped. Ask how it caused a flare? Were any blood tests or other examinations done to determine if Myco was the cause of the flare?

    The outcome of the results will determine whether it will be re-introduced or put on another medication that your system will tolerate better.

    If you are re-introduced, make sure you are monitored well. I never miss my monthly blood test. For me Myco is a life saver when I needed it.

    I wish you all the best and hope you recover from the flare soon.

    Take care :)

  • Thank you,

    Yes I was having weekly blood tests and my ferratin was very low (3) so I had an iron infusion (Wednesday)

    The flare coincided with increasing the Myco up to 1g but there were other flare triggers present (stress/fatigue) Maybe there was that much going on it was best to take Myco out of the equation for a while. Having more bloods next week and also have Rheumy nurse on speed dial!

  • I have been on MMF for 2 years now with fantastic results with my kidney involvement. The dosage has to be increased slowly over a period of months as it can take time for your body to tolerate it. Any benefits can take months before they begin to show in your blood tests, but once the drug starts to work the improvements are easy to see. They do increase your risk to infection and the Dr will reduce the dosage once he can see continued improvement ' as with all patients everybody responds differently. Maybe they will try again when your flare has died down ? When l had a flare 12 months into taking MMF my const increased my steroids not my MMF and that did the job. Good luck with your treatment .

  • Thank you x

You may also like...